MAUDE Adverse Event Report: THORATEC CORPORATION THORATEC® HEARTMATE® XVE AND HEARTMATE II®, APICAL CORING KNIFE; Ventricular (assist) bypass

THORATEC CORPORATION THORATEC® HEARTMATE® XVE AND HEARTMATE II®, APICAL CORING KNIFE; Ventricular (assist) bypass
Model Number 1050
Medical Device Problem Codes Dull, Blunt (2407); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/27/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Section a: patient gender was requested but not provided.Manufacturer's investigation conclusion: evaluation of the returned coring knife, serial number (b)(6), did not confirm an issue related to knife dullness.The coring knife, serial number (b)(6), was returned in a plastic jar in unused condition.The handle was not returned.The protective caps were present on the knife and were secured with string.Visual and microscopic inspection did not reveal any evidence of damage or defect.A cut test was performed with the returned coring knife and a polyurethane sheet.The knife was able to cut through this material without issue, comparable to a control knife.Review of the coring knife manufacturing documentation found no deviations from manufacturing or quality specifications.These inspections include a cut test and visual inspection of the knife edge under magnification.Coring knife, serial number (b)(6), passed all testing and inspection.Incidental findings: visual inspection revealed an unknown residue adhered to the knife body.A manufacturing analysis task was completed to further investigate this finding.Per the investigation, the unknown residue presence was not determined to be manufacturing related.A specific cause for the unknown residue presence could not be conclusively determined through this evaluation.The relevant sections of the device history records were reviewed and showed no deviations from manufacturing or quality assurance specifications.The current revision of the instructions for use (ifu) can be found on the eifu page of the abbott website.The heartmate 3 left ventricular assist system (lvas) ifu is currently available.Chapter 1, "introduction", lists the apical coring knife as an optional component for device implantation.Chapter 5, ¿surgical procedures¿, provides information on preparing and handling the coring knife.This chapter also states that during the implant process, a complete backup system (implant kit and external components) must be available on-site and in close proximity for use in an emergency.No further information was provided.The manufacturer is closing the file on this event.
 
Event or Problem Description
It was reported that the surgeon decided to use a stand-alone coring knife due to recent concerns about the dullness of the coring knife in the implant kit.The stand-alone coring knife was used with no issues.The coring knife in the implant kit was being sent back unused.

Brand Name
THORATEC® HEARTMATE® XVE AND HEARTMATE II®, APICAL CORING KNIFE
Common Device Name
Ventricular (assist) bypass
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
fredric gold
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key24109372
Report Number2916596-2026-00179
Device Sequence Number5789802
Product Code DSQ
UDI-Device Identifier00813024010227
UDI-Public(01)00813024010227(17)280310
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
P160054
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 01/19/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1050
Device Catalogue Number1050
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/14/2025
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/07/2026
Initial Report FDA Received Date01/19/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/11/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age4 YR
Patient SexUnknown
Patient Weight26 KG
Patient EthnicityNon Hispanic
Patient RaceBlack Or African American